Hi - I hope you don't mind me responding (I'm certainly not GL!!!) but I was reading something about this just the other day in one of my nursing texts
I am ready for work now and have 5 minutes so I'll try to type what my book says;
*Use with extreme caution in elderly patients and in those with angina pectoris, hypertension, other CV (Cardio Vascular) disorders, renal insufficiency, or ishaemia
*Use cautiously in patients with diabetes mellitus, diabetes insipidus, or myxoedema
*Rapid thyroid hormone replacement in patients with arteriosclerosis may precipitate angina, coronary artery occlusion or CVA (Stroke). Use cautiously in these patients. In patients with coronary artery disease who must recieve thyroid hormone, observe carefully for possible coronary insufficiency.
You may already know what arteriosclerosis is but I will describe it anyway. Commonly known as hardening of the arteries - it is when your arteries are losing their elasticity and fatty plaques often line the walls. We all have some degree of arteriosclerosis - those who are overweight/obese and those with high cholesterol will have more than others. Problems occur when this fatty plaque breaks away and floats through the blood stream; if it lodges in a small artery of your brain you have a stroke and if it lodges in a small artery of you lung you get a pulmonary embolism. OR a bit of plaque may partially break free and flap around in the artery and occulde blood flow. Nasty stuff, especially if it flaps around in one of the arteries of your heart. Thyroxine though is known to have a slight anti-cholesterol effect which is fantastic - just another reason to make sure we are not under dosed.
Out of time unfortunately - hope that helps anyway.
I take t3 and there is no "rush"...I don't think Graveslady should make such such an accusation if she doesn't take it...
Good to know you don't get a rush, though I have read posts from others who related something similar to which Graveslady describes-some people do have bad experiences! Maybe it happen for some but not for all? Just like other thyroid treatments. Graveslady was only passing on information that had been related to her, surely you've done that? Told someone something a friend told you?
Nevertheless, it is well known that T3 is short acting and there are dose regulating problems experienced because of this - which is the reason behind many people being reccommended to split their dose of T3 over the day to avoid peaks and troughs in their blood levels.
Lorakin - maybe you could tell Jenny about your experience with T3? I'm sure she'd be interested because it is a line of treatment she has been considering.
The info from my book was specifically for Tertroxine (the Australian equivalent brand of Cytomel.)
Here's a link to the prescribing info for Cytomel which has very similar statements to my text.
Hope you are well.
I take offense to her referring to t3 as "speed". It makes people who take it sound like they are looking for a high. There are also HUNDREDS of articles that show the need for direct t3, and how it benefits the body. I took synthroid for 10 years and always had lingering symptoms. Switching to armour, although I am not optimized as of yet , has made a big difference. My hair has stopped falling out, I can make it througha day without having the need to take a catnap, I've lost the "bloat", and my peroids are a 1000 times better with no PMS to name just a few. I realize that different drugs work for different people but I am not sitting here bashing synthroid. She has also made references that armour is collected in filthy slaughterhouses...that is just ridiculous. I'm not getting on my highhorse sayning synthroid is **** and armour is the best, which is what she tends to do. I have a friend who does well on synthroid and I would never try and sway her to change to armour just because I feel better on it. Seems to me she tries to scare people away from t3 which is a shame because they could possibly benefit from it. Like I said, there are tons of ariticles that show pros and cons for each, she just seems to often talk about the negative articles about t3.
Just my opinion,
also, there is something to be said on how things are said...instead of saying, "it is referred to as the cocaine of thyroid drugs" how about " some people cannot tolerate it because direct t3 is too much for them"? That is getting the point across without scaring someone off........Lorakin
Jenipeni, how could I EVER mind your responding?! Really, now! I am grateful to you for taking the time, just before you hustled out the door to work, to transcribe some information for me. The information confirmed my impressions about T3 and was reassuring to me.
So were your comments, Lorakin; thank you for taking the time to write. I am 100% in harmony with your comment that there is something to be said on how things are said. Emotional language easily creates a false impression, and it could add to the problems of someone who happened to come to this forum for the first time. Many people come to this forum, or come back to it, feeling overwhelmed or a little panicky, and they often come here because they do not have a physician who is giving them solid information. It would be a shame if something worded in a way that gave a false impression was only a stimulus to even greater panic.
That is all the more true when it is easy to say in a straightforward, unemotional way that a few people have bad reactions to any thyroid treatement. A fair-minded person should add that many more people seem to benefit and that there are no "right" treatment approaches.
It is important to say, too, that an experience such as a "rush" may simply be caused by too high a dose (or dose increase), or it may be that the person is hypersensitive to a medication that will prove to be quite useful over the long haul. I have reacted to almost every increase in levothyroxine with something that I suppose could be called a rush, if a person wanted to be dramatic about it. Each of those increases has been as small an increase as was possible. In each instance, given a few days worth of patience, my system adjusted and settled down, and then the overall benefit became apparent.
Context is critically important, in other words, as well as telling the full story. Jenipeni is right; we all have told someone something a friend has told us, but if we are passing along information in a public forum, we should be careful to make the source of the information very clear.
When I look at the reliable sources of information (such as Jenipeni provided) and ignore vague "I have heard" statements that cannot be verified, all I can see is that T3 pills and T4 pills have the same cardiovascular risks. The difference is that a bad cardiovascular effect can happen without warning much more easily with T3, since it reaches maximum potency very quickly. Moreover, either T4 or T3 is only of cardiovascular concern if a person with hypothyroidism already has cardiovascular disease or easily might have undetected disease.
This is an important qualifier. The members of this forum cover a wide range of ages and also of cardiovascular risk factors, I am sure. Not only am I am not elderly or obese or in any other way at risk of having undetected atherosclerosis, I had that area of my health assessed quite carefully before my hypothyroidism diagnosis, and I came through the assessment with flying colors.
Another important qualifier: Any thyroid medication is incredibly dangerous for someone who does not have a thyroid problem but hopes that the medication will help with a weight loss or "bulking up" goal. Apparently body builders favor T3 pills as one of their supplements, if you can imagine! Both T4 and T3 supplements are potent medications, but as Lorakin's experiences show, when you really need the medications, you should embrace them, not be scared off.
If anyone can refer me to a source of information that says T3 for a hypothyroidism sufferer who otherwise is healthy can have serious, adverse health consequences, even at half the smallest dose, I am eager to hear from that person.
With gratitude to Jenipeni and Lorakin for your help,